Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

April 19, 2017Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 19, 2017, 12:28 AM MDT for Dawes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 12:28 AM MDT (06:28 UTC)
Expired
Apr 19, 2017, 1:00 AM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 6.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS55 KCYS 190628
SVRCYS
NEC045-190700-
/O.NEW.KCYS.SV.W.0001.170419T0628Z-170419T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1228 AM MDT WED APR 19 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dawes County in the Panhandle of Nebraska...

* Until 100 AM MDT

* At 1227 AM MDT, a severe thunderstorm was located near Chadron
  Airport, or near Chadron, moving northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Chadron, Red Cloud Campground, Chadron Airport, Chadron Campground
  and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 10313 4281 10326 4300 10294 4281 10278
      4279 10279 4278 10277 4275 10277
TIME...MOT...LOC 0627Z 241DEG 19KT 4276 10310 

HAIL...1.00IN
WIND...<50MPH
 
$$

Levin
1 follow-up statement
381 
WWUS55 KCYS 190656
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1256 AM MDT WED APR 19 2017

NEC045-190705-
/O.EXP.KCYS.SV.W.0001.000000T0000Z-170419T0700Z/
Dawes NE-
1256 AM MDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 100 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4264 10313 4281 10326 4300 10294 4281 10278
      4279 10279 4278 10277 4275 10277
TIME...MOT...LOC 0655Z 241DEG 19KT 4282 10294 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:02 AM MDT, 26 minutes earlier.

Area forecast discussion, Apr 19, 12:02 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1202 AM MDT Wed Apr 19 2017

.SHORT TERM...(Tonight - Thursday)
Issued at 235 PM MDT Tue Apr 18 2017

A fast moving and intense upper-level shortwave continues to track
across the Great Basin late this afternoon. This feature is likely
to lift northeast across Utah/Colorado/Wyoming during the evening/
overnight hours with an associated 100+ knot H25 jet punching into
northwest Colorado after 06z Wed. This disturbance will serve as a
focus for convective development as large scale forcing for ascent
continues to increase into the evening. Showers/thunderstorms will
likely become quite numerous over western/northern areas overnight
with strong upper divergence within a coupled upper jet regime and
strong mid-level PVA. Increased PoPs into the 80-90 pct range with
the HRRR consistently showing widespread precipitation coverage. A
less-certain potential for nocturnal thunderstorms will exist over
the western Nebraska Panhandle between 03z-09z on the nose of very
strong low-level WAA. High-resolution models do not show much, but
it is hard to believe we would not see elevated convection w/quite
a few forcing mechanisms at work. If storms form, MUCAPES of 1000-
1500 J/kg and 40+ knot H5 flow would provide the necessary support
for rotating updrafts capable of producing hail. The SPC MRGL risk
makes sense, so we have maintained mention of small hail thru late
tonight. A storm or two may become severe.

The GFS/NAM/ECM are in agreement w/varying degrees of cyclogenesis
over east central Wyoming during the overnight hours w/the low and
associated frontal boundary tracking across western Nebraska early
on Wednesday. This should result in strong low-level gradients. In
fact, the NAM shows a H85/H7 CAG-CPR gradient of 60+ meters during
the 9z to 15z Wednesday time frame. Some concerns for high wind at
ARL because of this, but a lack of stronger flow aloft precludes a
headline at this time. Winds will spread east across the plains in
the afternoon, likely in the 25-35 MPH range w/ gusts around 45 to
50 MPH given the gradients in place and fairly steep lapse low-lvl
lapse rates supported by weak CAA aloft. Dry surface high pressure
appears to be on tap for Thursday, with little/no chances for pcpn
and lighter winds.

.LONG TERM...(Thursday Night - Tuesday)
Issued at 235 PM MDT Tue Apr 18 2017

Widespread rain and showers with some higher elevation snow seen
for Thursday night through Friday as an upper shortwave moves
southeast across the region and interacts with surface upslope
flow. several inches of snow expected over the higher mtns with
mainly rain elsewhere. Weaker second shortwave should keep some
showers going mainly around the mtns Friday night into Saturday.
Rather cool across the CWA Friday with max temps in the 40s over
most lower elevations. Warming again over the weekend along with
mainly dry conditions as upper ridging moves across the area and
deamplifies. Continued mild and dry Monday under a generally zonal
flow. Shortwave scoots by to the north of the CWA Monday with main
effect being some enhanced wind. A few showers could return to the
area by late Tuesday as the next upper trough begins digging over
the western CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1157 PM MDT Tue Apr 18 2017

IFR/MVFR cigs will be possible at several of the sites through mid
morning. The lowest cigs are expected at CYS/SNY. Showers and
isolated thunderstorms will continue across the northern Panhandle
through around 12Z. A cold front will push across the region
between 12-18Z with gusty west to northwest winds through the
afternoon.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Tue Apr 18 2017

No fire weather concerns over the next few days in anticipation of
a cooler, and somewhat unsettled weather pattern.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...CLH
Hazardous weather outlook, Apr 18, 3:56 AM MDT, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 AM MDT Tue Apr 18 2017

WYZ101>119-191000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
356 AM MDT Tue Apr 18 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

The potential for widespread hazardous weather is low at this
time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A storm system will produce widespread precipitation Thursday
night into Friday. Snow will be possible with this system mainly
over higher elevations.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-191000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
356 AM MDT Tue Apr 18 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible Tuesday evening and into the
nighttime hours Tuesday night. A few of these storms will have
the potential to produce small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 18, 11:23 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1123 PM MDT TUE APR 18 2017

NEZ002-095-096-190600-
Dawes NE-North Sioux NE-South Sioux NE-
1123 PM MDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND CENTRAL
SIOUX COUNTIES UNTIL MIDNIGHT MDT...

At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Agate Bed National Monument, or 24 miles northeast
of Torrington, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crawford, Agate Bed National Monument, Fort Robinson Campground and
Fort Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4222 10388 4235 10405 4279 10357 4260 10330
TIME...MOT...LOC 0522Z 223DEG 32KT 4235 10390

Levin
Special weather statement, Apr 18, 11:57 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1157 PM MDT TUE APR 18 2017

NEZ002-190645-
Dawes NE-
1157 PM MDT TUE APR 18 2017

...SPECIAL WEATHER STATEMENT...

At 1157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crawford, or 19 miles southwest of Chadron, moving northeast at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Red Cloud Campground, Chadron
Airport, Whitney and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 10329 4266 10345 4299 10302 4278 10278
TIME...MOT...LOC 0557Z 229DEG 22KT 4265 10330

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:23 PM MDTSpecial Weather StatementCYSSioux37 min
Apr 18, 11:57 PM MDTSpecial Weather StatementCYSDawes48 min
Apr 19, 1:02 AM MDTSpecial Weather StatementCYSDawes43 min
Apr 19, 1:11 AM MDTSevere Thunderstorm WarningCYSDawes49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.